Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Dry nose and mouth with Morphine?

LisaRachelLLisaRachel Posts: 286
edited 06/11/2012 - 8:48 AM in Pain Medications
Does any one experience a stuffed up nose and a dry mouth after taking morphine? At first I thought it was just dry in my apartment due to the heating, but it still hapens when I'm at work too.. I notice it more 20mins after I take the meds..




  • Not as much with morphine as with fentanyl, but it's a known side effect for some people I believe. I get an itchy nose on fentanyl. I'll be scratching my nose for the next several months!
  • I went on 'drugs.com' to see if there were any comments on side effects that you describe but couldn't find anything. If it were me, and I *knew* that each time I took it, it did that - I would stop taking it and call your prescribing doctor first thing in the morning. I know some medications *do* cause dry mouth, and it is a side affect some doctors don't care for.

    Make sure you don't progress to rashes/hives or any swelling near your throat. Do a search on Google for "Morphine side effects", and you can read into it. But me, I would stop until I brought it to my doctors attention. Another thing you might be able to do now? If you know a 24 hour pharmacy with a pharmacist on staff at this hour, give them a call - they tend to know the side effects better sometimes than our doctors! I hope you find out. *HUGZ*

    PCTF C4 - T2, Laminectomies C5, C6 & C7. Severe Palsy left arm/hand.
  • dry the mucus membrane that's why you get constipated and yes a dry nose and dry mouth ..some even get dry eyes ..it should sort it self out after a few weeks just drink as much as you can .if you are still worried or it does not sort its self out then i would see your doctor .ps watch out for constipation as morphine can constipate severe
  • Thanks! I have gone to my doctor about it and the constipation is getting better.

    Brenda, I work in a doctor's office and there is a pharmacy beside it. I will be asking again. I put the post out to see if anyone has experienced this. I do wonder if it's also dry in my apartment.

    Tony, yeah that makes sence! I take so many laxitives it's crazy! but like I said it is getting better.

    Brenda, thanks for checking for me, I love you guys. so, glad I found this site..

    That happens to me HB, I flick my nose all the time and people look at me strange! my neice told one day my nose is going to fly off! LOL

    Hope you guys are well...
  • If you use the search term "drug monograph", it gives you the actual info, that your Dr should be using. It is the manufacturers notes on it. There are various sources that give back results.

    I found much greater issues with Fent. The worst was with amitryptylene and I was warned by my dentist about it, causing chronic dry mouth.

    For myself - I have not found issues with either constipation or dryness.
  • That is one of the side effects with morphine. It can dry your mouth out and make you itch. It does me, that is one of the reasons I can't take it. It dries my mouth out really bad, so bad my tongue feels like a slab of wood and I itch like crazy.
    I would ask the Doctor to switch me to something else if it is a bad problem.
    If you itch(morphine itch) you can try Benadril.
    Morphine is noterious for causing the problems you discribe.
    Best to you.
    Patsy W
  • morphine is bad for dry mouth so watch your teeth a dry mouth can make you teeth rot .if you are always having a dry mouth see if you can be swapped to oxycontin ..its not as bad with oxy .drink plenty of water and keep on top of your dental hygiene regime
  • You should try biotene toothpaste to help with the dry mouth, which can cause major tooth damage if not cared for. It was recommended by my dentist and works really well at keeping your mouth lubricated, despite the dry mouth caused by the medications. It is available in drug and general merchandise stores in the tooth care sections.
  • Too bad I am sending it anyways! Here is my response first:
    I realize this post is 5 years ago but I just found this site and am a little shcked by some of the responses. @lisarachel ...most pain medicine and antidepressants always have the common side effect of dry mouth but there are ways to overcome it without having to change the medicine if it actually works for your pain. It can be something as simple as chewing sugar free gum because it stimulates the saliva glands. Constipation is also common for ALL pain medicine and this also can have a simple solution. 
    Without going back and reading all the comments again I will say that the person who said they would stop taking it if it caused dry mouth should not give that advice for you and even themselves. Do you know how hard it is to find a pain medicine that actually works for some people? Extremely difficult. If this is your go to for pain and it actually works for you don't quit it when the solution for the side effects are so simple. 
    In addition to that, I would NEVER suggest you stop taking an opiate without consulting your physician as they are very addictive and can have extreme consequences even to the extent of being lethal. If it didn't kill you it would certainly make you wish for death. The withdrawals are similar to heroin. I had to go through this once and by day 2 I had to be admitted to the hospital for 10 days because it was literally killing me from dehydration and exhaustion. I went without sleep for several days and people can actually die from exhaustion and the length of time is much shorter than you can imagine.
    You can easily overcome the dry mouth and constipation, there are several options. Again, I know this post is old and I hope you are healed from what you had to make you require morphine.
Sign In or Register to comment.